THURSDAY, Nov. 19, 2015 (HealthDay News) -- Narcan (naloxone hydrochloride) nasal spray has been approved by the U.S. Food and Drug Administration to stop or reverse an overdose of opioids, a class of narcotic drugs that includes the prescription medication oxycodone (Oxycontin) and the illicit drug heroin.
Symptoms of overdose with these drugs could include shallow breathing and difficulty waking a person. Drug overdoses have surpassed traffic accidents as the leading cause of injury death in the United States, the FDA said in a news release.
Narcan, if given soon enough, can reverse the effects of an overdose in as little as two minutes, the agency said. The drug was approved previously as an injection. However, many first responders believe a nasal spray is easier to deliver and avoids the possibility of needle contamination, the FDA said. However, the drug is not meant to substitute for immediate medical care.
In clinical testing, the nasal spray given in one nostril had about the same effectiveness as the drug's injected form, the FDA said.
If the drug is given to people who are dependent on narcotic painkillers or heroin, they may develop symptoms of severe opioid withdrawal, including body aches, diarrhea, rapid heartbeat, fever, runny nose and sneezing, the agency said.
Narcan nasal spray is distributed by Adapt Pharma, based in Radnor, Penn.
The FDA has more about this approval.
Copyright © 2015 HealthDay. All rights reserved.